Colorado, 2003

Lightning Strike in Colorado, August 18, 2003

August 18, 2003 · NWS PUB · 1 event in 1 county or zone

Lightning hit a house and started a fire which caused extensive damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning hit a house and started a fire which caused extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 1:55 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 1:55 PM MST, 2 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
255 PM MDT MON AUG 18 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY)

MAIN CONCERN SVR POTENTIAL THIS EVENING WITH POTENT UPPER LOW
TRAVERSING ACROSS THE STATE.

CURRENTLY...POTENT UPPER LOW MOVING ACROSS NW CO/SW WY BORDER WITH
50KT UL JET CORE ROUNDING THE BACKSIDE OF THE SYSTEM ACROSS CENTRAL
CO. WITH THE POTENT SYSTEM...SCATTERED CONVECTION LIGHTING
UP ACROSS THE WESTERN AND CENTRAL MTNS AND MOVING TO THE EAST
NORTH EAST ACROSS. AT THE SURFACE...1-2MB 3 HOURLY PRESSURE FALLS
ARE BEING REALIZED ACROSS THE I-25 CORRIDOR...WITH EAST TO SOUTHEAST
UPSLOPE FLOW UNDERWAY ACROSS THE PLAINS.

TONIGHT...POTENT UPPER SYSTEM CONTINUES TO SLOWLY MOVE EASTWARD
OVERNIGHT...WITH BROAD TROUGH AXIS ACROSS CENTRAL COLORADO AT 12Z
TUE. DEVELOPING SFC LOW CROSS THE SE PLAINS MOVES EAST THIS
EVENING...ALLOWING FOR A WEAK NORTHERLY ACROSS THE PLAINS
OVERNIGHT. WITH THE UNSEASONABLE STRONG WEST TO SOUTHWEST FLOW
ALOFT ALONG WITH LOW LEVEL UPSLOPE...BULK SHEARS ARE RUNNING IN THE
40 TO 50 KT RANGE...ALONG WITH CAPES BETWEEN 600 TO 1200 J/KG ACROSS
THE AREA. ALL THIS SAYING...SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR MUCH OF EASTERN COLORADO...INCLUDING TELLER...EL PASO...
PUEBLO...EASTERN FREMONT AND CUSTER...OTERO...CROWLEY...BENT PROWERS
AND KIOWA COUNTIES THROUGH 01Z. MAIN THREATS BEING HAIL TO 1 INCH AND
GUSTY WINDS TO 65 MPH.

FOR TUESDAY...UPPER TROUGH AXIS SLOWLY MOVES ACROSS THE EASTERN
PLAINS THROUGH THE AFTERNOON...WITH NORTHWEST FLOW DEVELOPING
ALOFT. MODELS DIFFER ON THE TIMING OF THE TROUGH...AND HAVE FOLLOWED
THE SLOWER ETA. UPSLOPE REDEVELOPS ACROSS THE EASTERN PLAINS WITH
DEW PTS HOVERING IN THE LOW TO MID 50S IN THE AFTERNOON...AND WENT
WITH CHANCE POPS ACROSS THE EASTERN MTNS AND I-25 CORRIDOR IN THE
AFTERNOON. OUT WEST...MID LEVEL SUBSIDENCE SETS UP BEHIND TROUGH...
THOUGH MAY STILL BE ENOUGH MOISTURE AVAILABLE FOR ISOLATED POPS.
WITH UPSLOPE ACROSS THE PLAINS...LEANED TOWARD THE COOLER SIDE OF
GUIDANCE FOR TEMPS.  -MW

LONG TERM DISCUSSION...(WEDNESDAY THROUGH MONDAY)

MAIN FORECAST CHALLENGES AND CONCERNS ARE HOW WARM IT WILL BE AND
THE POTENTIAL FOR SHRA/TSRA.

WED-MON: LARGE UPPER LEVEL HIGH IS STILL PROGGED TO BE OVER THE
CNTRL ROCKIES. GFS CONTINUES TO HAVE CONVECTIVE FEEDBACK PROBLEMS
OVER SERN CO...ESPECIALLY NOW THU-FRI-SAT-SUN.  WITH THE MODEL
ADVERTISING ALMOST NEARLY CONTINUOUS RAINFALL THROUGH THE PERIOD...
MEX MOS GUIDANCE HAS COOLED CONSIDERABLE FROM PAST RUNS.  TEMPS
STILL PRETTY WARM ALOFT WITH H5 TEMPS OF -6C TO -8C.  MIXING DRY
ADIABATICALLY TO H7/H6 WOULD PUT TEMPS IN THE 90S BELOW 6K FT MSL...
BUT MIXING TO H5...ESPECIALLY WED-THU...COULD GOOSE TEMPS INTO
THE UPPER 90S BELOW 6K FT MSL.  WILL TWEAK TEMPS UP A LITTLE AND
THIS WILL STILL BE A COUPLE OF CATEGORIES ABOVE LATE AUG AVES AND
MEX GUIDANCE. THE ONLY FLY-IN-THE-OINTMENT WOULD BE HOW QUICKLY THE
CLOUDS/PRECIP FORM.  WILL STICK WITH LOW POPS FOR DIURNAL SHRA/TSRA
AS LOW GRADE MOISTURE SHOULD BE IN PLACE. WITH WEAK STEERING CURRENTS
IN THE BROAD HIGH AND SOME MOISTURE AVAILABLE...THE MAIN THREAT FROM
ANY STORM THAT FORMS WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS. --
METZE

.PUB...SEVERE THUNDERSTORM WATCH FOR TELLER...EL PASO...PUEBLO...
EASTERN FREMONT AND CUSTER...BENT...OTERO...CROWLEY...PROWERS AND
KIOWA COUNTIES UNTIL 7 PM MDT.
Hazardous weather outlook, Aug 18, 10:50 AM MST, 5 hours 15 minutes before
COZ058>089-093>099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON
AND EARLY EVENING OVER PARTS OF THE SOUTHEAST COLORADO PLAINS...
MAINLY ALONG AND NORTH OF HIGHWAY 50...WITH THE BEST CHANCE FOR A
SEVERE STORM DEVELOPING ON AND ALONG THE PALMER DIVIDE. THE PRIMARY
THREAT FROM ANY SEVERE STORMS TODAY WILL BE WIND GUSTS TO 65 MPH AND
HAIL UP TO ONE INCH IN DIAMETER. SEVERE THUNDERSTORMS...IF THEY
DEVELOP...WILL MOVE EAST AT 15 TO 20 MPH.

A SMALL...BUT INTENSE...UPPER LOW OVER WESTERN WYOMING THIS MORNING
WILL MOVE SLOWLY SOUTHEAST AND WILL BE LOCATED OVER NORTH CENTRAL
COLORADO BY THIS EVENING. AT THE SURFACE...A WEAK LOW OVER FAR
SOUTHEAST COLORADO THIS MORNING IS EXPECTED TO REDEVELOP CLOSER TO
THE MOUNTAINS NEAR TRINIDAD BY LATE THIS AFTERNOON.

THE COMBINATION OF DEEP VERTICAL SHEAR...SUFFICIENT INSTABILITY AND
UPPER LEVEL ENERGY SHOULD ALLOW FOR ONE OR TWO SEVERE STORMS TO
DEVELOP BY THIS AFTERNOON ACROSS THE PLAINS...GENERALLY ALONG AND
NORTH OF HIGHWAY 50.

OVER THE REMAINDER OF THE PLAINS...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE
STORMS WILL BE WIND GUSTS TO 45 MPH...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

OVER THE MOUNTAINS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO LAST INTO INTO THE EVENING...WITH ISOLATED SHOWERS
POSSIBLE THROUGH THE OVERNIGHT. THE STORMS WILL MOVE RATHER QUICKLY
TODAY...TOWARDS THE NORTHEAST AT 25 TO 30 MPH...WITH THE MAIN THREAT
FORM STORMS BEING GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING AND SMALL HAIL.

LATER TONIGHT...A DUSTING OF SNOW MAY FALL ON TOP OF THE HIGHEST
PEAKS OF THE MOUNTAINS...ESPECIALLY THE CENTRAL MOUNTAINS...WITH ANY
ACCUMULATING SNOW EXPECTED TO BE AT OR ABOVE 13,500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT MONDAY
INTO TUESDAY AS THE UPPER SYSTEM CONTINUES TO MOVE THROUGH COLORADO.
THESE ISOLATED STORMS ARE EXPECTED TO DEVELOP IN ALL MOUNTAIN AREAS
IN THE AFTERNOON...AND MOVE ONTO THE ADJACENT PLAINS. THERE IS
SUFFICIENT INSTABILITY AND SHEAR ON TUESDAY TO SUGGEST ISOLATED
SEVERE STORMS ARE POSSIBLE ON THE EASTERN PLAINS ON TUESDAY
AFTERNOON.

FOR WEDNESDAY THROUGH SUNDAY...THE UPPER RIDGE WILL BEGIN TO MOVE
BACK INTO THE SOUTHWEST STATES...THEN OVER COLORADO BY FRIDAY. THIS
BRINGS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY ALL AREAS. FRIDAY THROUGH SUNDAY...WITH THE RIDGE
OVERHEAD...STORMS WILL BE SLOW TO MOVE AND MAY HAVE TO BE WATCHED
FOR LOCALIZED HEAVY RAINFALL. OTHERWISE THE MAIN THREAT FROM
STORMS WILL BE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS NEAR 45
MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND THIS EVENING.

HODANISH/KC/MW

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pueblo

When
August 18, 4:05 PM MST
Where
Pueblo County, Pueblo
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332933.